Linda Lee Logan keeps a big calendar on the wall to help her remember coming dates: the day her granddaughter graduates from college; the day a workman starts staining her new garage; the days she is to give her dogs their flea-and-tick medication.
The calendar has another purpose, too. She uses it to record the struggles of her son Dustin Richardson, 33, a long-time drug user trying to stay clean.
If he stumbles and uses, she writes Dustin Used. If he collapses from an overdose in her sunny rural home, she writes OD. When she saves him, she sometimes writes how. Her note in red ink for Feb. 17 says: Dustin OD, Linda Lee CPR, 3 X Narcan.
Ms. Logan was woken from a nap that bright, cold Sunday afternoon by the barking of her sister’s dachshund, which she was minding. She found her son collapsed on the floor with a syringe and a spoon by his side, his skin and lips blue. Straddling his prone body, she gave him chest compressions and breathed into his mouth, then gave him three shots of naloxone nasal spray, also known as Narcan, to reverse the effects of the overdose.
Ms. Logan’s calendar is a window into the agonies suffered by the mothers and fathers of chronic drug users in the age of fentanyl, the potent opioid that has claimed thousands of lives in the past few years. For every parent grieving for a lost son or daughter, there are many wondering what day their number will come up.
When Ms. Logan’s son overdoses, it is not in some remote apartment or coffee-shop washroom but in his bedroom just next to hers or on her living-room couch. Sometimes, she hears the thud of his body hitting the floor when he collapses. The sound sends her rushing to his side with one of the naloxone kits she keeps in her purse or on top of her fridge.
By her count, he has suffered 22 overdoses since he came home to live with her two years ago at her big property on a country road north of Barrie, Ont. She is the first responder − a one-woman rescue squad always poised to pull her son back from the brink.
She explains: “I just want to keep him alive till he gets it: Life is worth living.”
Mr. Richardson is the youngest of four children; he was five when his parents divorced. He started drinking and smoking cannabis in his teens, then moved on to ecstasy and cocaine. When pain pills became the drug of choice in the dawn of the opioid era, he got badly hooked. He ended up on the streets of Toronto, stealing, panhandling and scrounging leftovers from trays at the Eaton Centre food court.
Then, in 2017, an overdose almost killed him. He collapsed in a washroom at his girlfriend’s condo, sliding from the toilet to his knees. Blood pooled in swelling legs as he slumped there. He needed several surgeries to fix them, leaving deep scars.
Back home to recover, he is putting his life together. He is studying to be a mental-health counsellor. He gives talks about his experiences to local community groups. He has a girlfriend and a car. But like so many drug users striving to stop, he sometimes succumbs to the old urge. Heroin or fentanyl are easily found in Barrie or by text message to a local dealer. Because he is no longer a daily user, he says, his tolerance is low and he often ODs.
Ms. Logan, 59, never knows for sure when it will happen next. A retired bus driver and gas-station manager who used to ride her big Harley for fun, she says she can barely sleep from the anxiety. She has put on 30 pounds and takes drugs for her blood pressure.
She started marking the calendar last December as a way of tracking her son’s reversals. Five days before Christmas, she wrote: Dustin Used. The next day, she wrote: Dustin in Rehab. She has spent many thousands sending her son to treatment over the years.
But a week after he got out of the residential treatment centre in early January, he used again. Ms. Logan grabbed a naloxone kit to revive him. On the calendar for Jan. 10, she wrote: OD, Used Narcan.
In the months since, he has ODed five times, each recorded on the calendar. On March 29, she wrote: OD 40 Days − an overdose after 40 days clean. On April 13, she wrote: OD 911 − she called an ambulance to help revive him. On May 4, she wrote: OD 21 Days.
The worst patch came on that February weekend when the dog woke her up. Mr. Richardson had two overdoses in a row. His brother, a police officer, was there to revive him the first time, a Saturday. Ms. Logan wrote: Dustin OD, Barry CPR, 3 X Narcan, only to do it all herself the next day.
To Ms. Logan, it feels like Groundhog Day, a maddening cycle. The last time, she got so angry that she slapped him across the face when he woke up. She finds it hard to trust him. She asks him to give her urine samples to check for drugs and follows him into the bathroom to make sure he isn’t cheating.
But she still believes in her son, a well-spoken, quietly charismatic guy without “a mean bone in his body.” She sees a world of promise in his dark brown eyes. “I can’t give up on him. I just can’t.”
If he overdoses again, she will rush to him as always to push the breath back into his body. Then she will write it on her calendar.
Canada’s opioid crisis: More from Marcus Gee
Our Morning Update and Evening Update newsletters are written by Globe editors, giving you a concise summary of the day’s most important headlines. Sign up today.